advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Columbus, Ohio, USA:

My sister just came out the hospital. She has a huge open sore on her body that won't heal. Her level was 450 mg/dl [25 mmol/L] when she went into the hospital. What can happen to a person that has a level over 400 mg/dl [22.2 mmol/L]? Please explain.

Both of our grandmothers had diabetes. One took pills and one shots. My sister Toni is very overweight. I think she has a thyroid problem a long with diabetes. Do these two usually act together? Can you give me some information what can happen to her? She won't take care of herself. I want her to realize what can happen to her since she has a nine year old son to think about.

Answer:

High blood sugar, left untreated, has many short term and long term consequences. In the long term, the risk of heart attack, stroke, kidney failure, blindness and amputation are significantly increased with high blood sugar over time. High blood sugar for short periods of time will affect your ability to fight infection and to heal and make you feel tired and sick. It is no surprise that your sister's wound is not healing when her blood sugar is 400 mg/dl [22.2 mmol/L]. She needs to work with a physician to bring down her blood sugar.

JS

DTQ-20050513121106
Original posting 14 May 2005
Posted to Hyperglycemia and DKA and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.